, Volume 64, Issue 12, pp 1235-1236
Date: 20 Aug 2008

Interaction between cat’s claw and protease inhibitors atazanavir, ritonavir and saquinavir

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access
This is an excerpt from the content

Herbal remedies (HM), which are increasingly used in developed countries, may cause adverse effects and serious interactions with commonly prescribed medications. A classic example is St. John’s worth [Hypericum perforatum (L.)], which has been associated to many herb–drug interactions reported in human immunodeficiency virus (HIV) patients: this HM provokes the induction of the isoenzyme CYP3A4, which alters the plasma concentrations of indinavir and, possibility, those of other HIV protease inhibitors [1].

The number of reported herb–drug interactions has dramatically increased in recent years with the ever-increasing use of HM. In the case of HIV patients, who are commonly exposed to many drugs, the risk and severity of herb–drug interactions is considerably higher than those of the average patient [2, 3].

We report here the first case of an HIV patient using cat’s claw [Uncaria tomentosa (Willd)] as a HM that resulted in an increase of the serum trough concentration (Cmin) of atazana ...